Tags

Type your tag names separated by a space and hit enter

Not your regular high: cardiac dysrhythmias caused by loperamide.
Clin Toxicol (Phila). 2016 Jun; 54(5):454-8.CT

Abstract

OBJECTIVE

Loperamide, a non-prescription anti-diarrheal agent, is a peripheral mu-opioid receptor agonist that is excluded from the blood-brain barrier by p-glycoprotein at therapeutic doses. Overdoses of loperamide penetrate the central nervous system (CNS), leading to abuse. We report cardiac conduction abnormalities and dysrhythmias after ingestion of a recreational supra-therapeutic dose of loperamide confirmed with an elevated blood loperamide concentration.

CASE DETAILS

A 48-year-old woman with a history of alcohol and benzodiazepine abuse presented to the emergency department (ED) with somnolence, weakness and slurred speech. She was taking 20 to 40 tablets of 2 mg loperamide 1-2 times/day for weeks along with clonazepam and whiskey. Vital signs were: blood pressure (BP), 124/90 mmHg; heart rate (HR), 88/min; respiratory rate(RR), 20/min; T, 36.9 °C; O2 saturation 100% on room air (RA). Glucose was 6.4 mmol/L. Electrocardiogram (ECG) had a ventricular rate of 58/min, QRS 164 ms, QT 582 ms with no discernable p-waves. Lactate was 3.5 mmol/L and potassium was 6.2 mEq/L. Labs were notable for an anion gap of 20 mEq/L, ethanol of 3.9 mmol/L, creatinine of 2.3 mg/dL and loperamide concentration of 210 ng/mL (average therapeutic plasma concentration 1.2 ng/mL). She became hypotensive, but responded to fluids. Following treatment for hyperkalemia with calcium, insulin, dextrose, and hypertonic sodium bicarbonate a repeat ECG had a ventricular rate of 66/min, QRS 156 ms, and QT 576 ms. Magnesium was given and pacer pads were placed. During the infusion of magnesium, her BP fell to 92/58 mmHg with a HR of 54/min, RR 14/min, O2 saturation of 97% on RA so the infusion was stopped. The ECG after the magnesium infusion had a ventricular rate of 51/min, QRS of 134 ms, and QT 614 ms. In the ICU she had multiple runs of non-sustained ventricular tachycardia that did not require therapy. Over the next 48 h she improved and was transferred to a floor bed. On day four of hospitalization the patient left against medical advice. At that time, her ECG showed sinus tachycardia with a heart rate 114/min, QRS 82 ms, QT 334 ms.

DISCUSSION

Loperamide produces both QRS and QT prolongation at supra-therapeutic dosing. A blood loperamide concentration of 210 ng/mL is among the highest concentrations reported. Supra-therapeutic dosing of loperamide is promoted on multiple drug-use websites and online forums as a treatment for opioid withdrawal, as well as for euphoric effects. With the current epidemic of prescription opioid abuse, toxicity related to loperamide, an opioid agonist that is readily available without a prescription is occurring more frequently. It is important for clinicians to be aware of the potentially life-threatening toxicity related to loperamide abuse in order to provide proper diagnosis, management and patient education.

Authors+Show Affiliations

a Division of Medical Toxicology, Ronald O. Perelman Department of Emergency Medicine , NYU School of Medicine , New York , NY , USA ;a Division of Medical Toxicology, Ronald O. Perelman Department of Emergency Medicine , NYU School of Medicine , New York , NY , USA ;a Division of Medical Toxicology, Ronald O. Perelman Department of Emergency Medicine , NYU School of Medicine , New York , NY , USA ; b St. John's University College of Pharmacy and Health Sciences , Department of Emergency Medicine, Division of Medical Toxicology , New York , NY , USA ;c Ronald O. Perelman Department of Emergency Medicine , NYU School of Medicine , New York , NY , USA.a Division of Medical Toxicology, Ronald O. Perelman Department of Emergency Medicine , NYU School of Medicine , New York , NY , USA ;a Division of Medical Toxicology, Ronald O. Perelman Department of Emergency Medicine , NYU School of Medicine , New York , NY , USA ;

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

27022002

Citation

Wightman, Rachel Sarah, et al. "Not Your Regular High: Cardiac Dysrhythmias Caused By Loperamide." Clinical Toxicology (Philadelphia, Pa.), vol. 54, no. 5, 2016, pp. 454-8.
Wightman RS, Hoffman RS, Howland MA, et al. Not your regular high: cardiac dysrhythmias caused by loperamide. Clin Toxicol (Phila). 2016;54(5):454-8.
Wightman, R. S., Hoffman, R. S., Howland, M. A., Rice, B., Biary, R., & Lugassy, D. (2016). Not your regular high: cardiac dysrhythmias caused by loperamide. Clinical Toxicology (Philadelphia, Pa.), 54(5), 454-8. https://doi.org/10.3109/15563650.2016.1159310
Wightman RS, et al. Not Your Regular High: Cardiac Dysrhythmias Caused By Loperamide. Clin Toxicol (Phila). 2016;54(5):454-8. PubMed PMID: 27022002.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Not your regular high: cardiac dysrhythmias caused by loperamide. AU - Wightman,Rachel Sarah, AU - Hoffman,Robert S, AU - Howland,Mary Ann, AU - Rice,Brian, AU - Biary,Rana, AU - Lugassy,Daniel, Y1 - 2016/03/29/ PY - 2016/3/30/entrez PY - 2016/3/30/pubmed PY - 2017/3/3/medline KW - Drug abuse KW - dysrhythmia KW - loperamide SP - 454 EP - 8 JF - Clinical toxicology (Philadelphia, Pa.) JO - Clin Toxicol (Phila) VL - 54 IS - 5 N2 - OBJECTIVE: Loperamide, a non-prescription anti-diarrheal agent, is a peripheral mu-opioid receptor agonist that is excluded from the blood-brain barrier by p-glycoprotein at therapeutic doses. Overdoses of loperamide penetrate the central nervous system (CNS), leading to abuse. We report cardiac conduction abnormalities and dysrhythmias after ingestion of a recreational supra-therapeutic dose of loperamide confirmed with an elevated blood loperamide concentration. CASE DETAILS: A 48-year-old woman with a history of alcohol and benzodiazepine abuse presented to the emergency department (ED) with somnolence, weakness and slurred speech. She was taking 20 to 40 tablets of 2 mg loperamide 1-2 times/day for weeks along with clonazepam and whiskey. Vital signs were: blood pressure (BP), 124/90 mmHg; heart rate (HR), 88/min; respiratory rate(RR), 20/min; T, 36.9 °C; O2 saturation 100% on room air (RA). Glucose was 6.4 mmol/L. Electrocardiogram (ECG) had a ventricular rate of 58/min, QRS 164 ms, QT 582 ms with no discernable p-waves. Lactate was 3.5 mmol/L and potassium was 6.2 mEq/L. Labs were notable for an anion gap of 20 mEq/L, ethanol of 3.9 mmol/L, creatinine of 2.3 mg/dL and loperamide concentration of 210 ng/mL (average therapeutic plasma concentration 1.2 ng/mL). She became hypotensive, but responded to fluids. Following treatment for hyperkalemia with calcium, insulin, dextrose, and hypertonic sodium bicarbonate a repeat ECG had a ventricular rate of 66/min, QRS 156 ms, and QT 576 ms. Magnesium was given and pacer pads were placed. During the infusion of magnesium, her BP fell to 92/58 mmHg with a HR of 54/min, RR 14/min, O2 saturation of 97% on RA so the infusion was stopped. The ECG after the magnesium infusion had a ventricular rate of 51/min, QRS of 134 ms, and QT 614 ms. In the ICU she had multiple runs of non-sustained ventricular tachycardia that did not require therapy. Over the next 48 h she improved and was transferred to a floor bed. On day four of hospitalization the patient left against medical advice. At that time, her ECG showed sinus tachycardia with a heart rate 114/min, QRS 82 ms, QT 334 ms. DISCUSSION: Loperamide produces both QRS and QT prolongation at supra-therapeutic dosing. A blood loperamide concentration of 210 ng/mL is among the highest concentrations reported. Supra-therapeutic dosing of loperamide is promoted on multiple drug-use websites and online forums as a treatment for opioid withdrawal, as well as for euphoric effects. With the current epidemic of prescription opioid abuse, toxicity related to loperamide, an opioid agonist that is readily available without a prescription is occurring more frequently. It is important for clinicians to be aware of the potentially life-threatening toxicity related to loperamide abuse in order to provide proper diagnosis, management and patient education. SN - 1556-9519 UR - https://www.unboundmedicine.com/medline/citation/27022002/Not_your_regular_high:_cardiac_dysrhythmias_caused_by_loperamide_ L2 - http://www.tandfonline.com/doi/full/10.3109/15563650.2016.1159310 DB - PRIME DP - Unbound Medicine ER -